FROM JAMA INTERNAL MEDICINE
Inpatients are at increased risk for Clostridium difficile infection if the previous occupant of their hospital bed received antibiotics, according to a report published online October 10 in JAMA Internal Medicine.
The increase in risk was characterized as “modest,” but it is important because the use of antibiotics in hospitals is so common. “Our results show that antibiotics can potentially cause harm to patients who do not themselves receive the antibiotics and thus emphasize the value of antibiotic stewardship,” said Daniel E. Freedberg, MD , a gastroenterologist at Columbia University, New York, and his associates ( JAMA Intern Med. 2016 Oct 10. doi: 10.1001/jamainternmed.2016.6193 ).
They performed a large retrospective cohort study of sequentially hospitalized adults at four New York City area hospitals between 2010 and 2015. They focused on 100,615 pairs of patients in which the first patient was hospitalized for at least 24 hours and was discharged less than 1 week before the second patient was hospitalized in the same bed for at least 48 hours. A total of 576 “second patients” developed C. difficile infection 2 to14 days after hospitalization.
There were no C. difficile outbreaks during the study period, and the incidence of C. difficile infections remained constant. The “first patient” occupied the bed for a median of 3.0 days, and the median interval before the “second patient” arrived at the bed was 10 hours. Among those who developed a C. difficile infection, the median time from admission into the bed to the development of the infection was 6.4 days.
The cumulative incidence of C. difficile infections was significantly higher among second patients when the prior bed occupants had received antibiotics (0.72%) than when the prior bed occupants had not received antibiotics (0.43%). This correlation remained strong and significant when the data were adjusted to account for potential confounders such as the second patient’s comorbidities and use of antibiotics, the number of nearby patients who already had a C. difficile infection, and the type of hospital ward involved.
The strong association also persisted through numerous sensitivity analyses, including one that excluded the 1,497 patient pairs in which the first patient had had a recent C. difficile infection (adjusted hazard ratio, 1.20). In a further analysis examining multiple risk factors for infection, receipt of antibiotics by the “first patient” was the only factor associated with subsequent patients’ infection risk. The investigators noted that the four hospitals involved in this study were among the many that routinely single out the rooms of patients with C. difficile infection for intensive cleaning, including UV radiation.
These findings “support the hypothesis that antibiotics given to one patient may alter the local microenvironment to influence a different patients’ risk” for C. difficile infection, the investigators concluded.
The study was supported in part by the American Gastroenterological Association and the National Center for Advancing Translational Sciences. Dr. Freedberg and his associates reported having no relevant financial disclosures.